High dose Citalopram Linked to Dangerous Heart Rhythm: FDA

sekio

Bluelight Crew
Joined
Sep 14, 2009
Messages
21,978
Location
streets of simcity
Celexa should no longer be used at doses higher than 40 milligrams per day. The drug's new label will remove a statement suggesting that some patients may need 60 milligrams per day. It will also warn of the drug's risk to the heart.

According to the FDA, Celexa "can cause abnormal changes to the electrical activity of the heart." These changes, known as prolongation of the QT interval, can lead to fatal changes in the heart's rhythm.

Cue the obvious "hur dur SSRIs suck" comments? I bet this holds true for escitalopram too. Just one more reason to save SSRIs for serious depression.

http://www.webmd.com/heart-disease/news/20110824/fda-warns-of-celexa-heart-risk
http://www.nlm.nih.gov/medlineplus/news/fullstory_115729.html
 
Not necessarily, though most likely. A lot of psych meds including TCA's and atypical antipsychotics can contribute to QT prolongation. The less you can tolerate taking any of these, the better. Escitalopram is probably no different to citalopram as it is simply the purified enantiomer of the racemic mixture of citalopram. There may be some benefit vs. citalopram, though I haven't seen any concincing evidence of it.
 
Citalopram didnt work for me anyway, in fact i had the strangest time on it ever i was only on 20mg per day.

First of all, the first few days felt like id done a line of ketamine that was lasting me all day long each day, was so wonky.

Then on the 4th day, my music appreciation changed and i sat and listened to 2 hours of solid dubstep (beforehand i HATED dubstep)
Also i hated when the sun went down, as my eyes and vision would fuck around for 30 mins as the sun was going down, was so strange.......
2 weeks into taking it, i was playing mortal kombat with my brother... Then i had this weird thing happen. It was like i shot up in the air out of my mind, and then racing thoughts that i cant get back into my mind were there and growing stronger and stronger and i really started to panic and thought i cant ever get back into my mind.. Then BAM i was back in there. my brother said he couldnt get a response out of me for at least 3 minutes.

Then i stopped them....
....tried ketamine instead. Works a treat......
 
Citalopram didnt work for me anyway, in fact i had the strangest time on it ever i was only on 20mg per day.

First of all, the first few days felt like id done a line of ketamine that was lasting me all day long each day, was so wonky.

Then on the 4th day, my music appreciation changed and i sat and listened to 2 hours of solid dubstep (beforehand i HATED dubstep)
Also i hated when the sun went down, as my eyes and vision would fuck around for 30 mins as the sun was going down, was so strange.......
2 weeks into taking it, i was playing mortal kombat with my brother... Then i had this weird thing happen. It was like i shot up in the air out of my mind, and then racing thoughts that i cant get back into my mind were there and growing stronger and stronger and i really started to panic and thought i cant ever get back into my mind.. Then BAM i was back in there. my brother said he couldnt get a response out of me for at least 3 minutes.

Then i stopped them....
....tried ketamine instead. Works a treat......

Off topic but,

Since I started taking methadone, I can't stand house music. Before I used to like it a lot (especially on mdma).
 
psychiatrists need to start performing ECGs; they're very easy to do, and the patient will respect the psychiatrist more (because they'll see the psychiatrist doing doctor things)
 
Well my point is,
When i do MDMA i Roll fucking balls i really do. its amazing, everyone around me is jealous of how it gets me so far.

So giving me an SSRI.. well if the doctor knew my reaction to MDMA might have realised it werent a good idea, but hey, im not telling them what i get up to.
 
psychiatrists need to start performing ECGs; they're very easy to do, and the patient will respect the psychiatrist more (because they'll see the psychiatrist doing doctor things)

Before I was prescribed triptans (yes they are serotonigenic, no, they're not SSRIs) my doctor had me see a cardiologist and get a ECG and stress test/ultrasound done to make sure my heart didn't have any pre-existing things going on with it. I feel they should do the same thing before prescribing people SSRIs (and stimulant medications for ADHD, etc).
 
I took this SSRI for 2 years, it made me manic, but at the low 10-20mg dose. A doctor whose clinic I walked out of a few months ago wanted me to stop taking lamotrigene and lorazepam and instead start off with 60mg citalopram a day! START OFF WITH! I'm soo glad I walked out of there when I did.
 
I took this SSRI for 2 years, it made me manic, but at the low 10-20mg dose. A doctor whose clinic I walked out of a few months ago wanted me to stop taking lamotrigene and lorazepam and instead start off with 60mg citalopram a day! START OFF WITH! I'm soo glad I walked out of there when I did.

Lol really?

A big danger with starting on a big dose like that is that you can physically stop peeing.
 
Great... I've been on this shit a year now and have had several episodes of chest pains and/or abnormal heart beats.

Long Q-T interval woudn't cause either of these things. It predisposes you to suddenly developing a ventricular arrhythmia and dying.

"QT interval represents the duration of activation and recovery of the ventricular myocardium. If there is a prolonged recovery from electrical excitation, this contributes to increased likelihood of dispersion of refractoriness ( i.e. when some part of myocardium might be refractory to subsequent depolarization.) If this occurs then the wave of excitation may pursue a distinctive pathway around a focal point in myocardium (circus reentrant rhythm resulting in ventricular arrhythmia, hemodynamically ineffective contraction of the ventricles, syncope, and, possibly, sudden death"
(from a text book)

It's the same effect antipsychotics can have on your heart. Over here psychiatrists do a fair amount of ECGs to check up on that when starting someone on antipsychotics and during the initial monitoring period, so it shouldn't be too hard to start doing it for excitalopram (or all SSRIs, just in case..)

I wonder if this will turn out to be a class side effect or specific to escitalopram?
 
I know for a fact that other drugs that interact with a speific potassium channel (hERC i thought.... something like that...?) are known to cause long QT... methadone is one of them I think. Maybe that's what's going on.

I'd like to think that long qt is restricted to *citalopram, but maybe I'm wrong and it's a consequence of increased serotonin activity.
 
All i can say is, i think i have a high serotonin count and they affected me badly.
Ketamine however, ...
Went from thinking of suicide every day for years to, 3 weeks nearing 4 no thoughts of it all. I appreciate things in life and just being alive in general now.

Thats why they should be more open to treatments. Not only that but even if K is still illegal and doctors were administering it, it makes it less likely that the patient who could rather be self medicating get addicted to the wonky world of ketamine as its more controlled..

At the same time though there are many other treatments and other types of SSRIs and such too.
I know someone who has been on Prozac for years and has had much success with it, and has a lot less anxiety and its under control as such.
But at the same time though ive read and watched the horrible stories on Paxil users, saying they just cant come off it and they are stuck on it because the withdrawel symptoms are too harsh and they cant handle it.


It is also alarming when your 17 year old friend goes into a doctors about sleeping problems and lethargy and gets dished out with SSRI's straight away.
 
Last edited:
Top